| Model Number |
1MYM07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Fistula (1862); Unspecified Infection (1930); Obstruction/Occlusion (2422)
| Date of Event |
07/02/2010
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The initial reporter's complete address is (b)(6).Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: n/a.Implant procedure: (b)(6) healthcare, (b)(6), md: incarcerated recurrent incisional herniorrhaphy with gore-tex patch and partial omentectomy.[gore® mycromesh® biomaterial.1mym07/05007165].Implant date: (b)(6) 2007 (hospitalization (b)(6) 2007) preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: incarcerated recurrent incisional hernia.Surgeon: (b)(6), md.Anesthesia: general endotracheal.Estimated blood loss: none.Complications: none.Specimen: omentum (not sent to pathology).Findings: three fascial defects, one measuring 1cm, another 2cm, and the largest 4cm.Brief history: the patient is a (b)(6)-year-old black female with recent complaints of pain in the abdomen with nausea and vomiting who was found to have a recurrence of her incisional hernia and is now having more frequent pain and discomfort.The abdomen was obese with an incarcerated incisional hernia to the right of the now previous repair superiorly.The patient was initially scheduled for her procedure on (b)(6) 2007 and was found to be hyperglycemic in the 300s preoperatively and therefore was admitted to the hospital for subsequent control of her diabetes.Procedure: the patient was brought to the operating room and placed supine on the operating table.The patient then underwent general anesthesia and endotracheal intubation.The foley catheter was placed.The abdomen was prepped with betadine and isolated in sterile field.The betadine drape was applied.The superior aspect of the midline incision was incised.The hernia site was dissected free but was unable to be reduced.The sac was then opened and the incarcerated omentum still could not be reduced.It was therefore ligated and transected.Through the fascial defects 2 smaller defects were noted superior and lateral to the umbilicus.These were fashioned into 1 defect and a gore-tex micromesh patch was placed subfascially with running gore-tex suture.Hemostasis was ensured and the wound was copiously irrigated.The fascia was then able to be approximated without tension with running #1 pds.The wound was again irrigated and the skin was approximated with staples.The 4 x 4¿s were placed with overlying microfoam tape.The patient was awakened from anesthesia, extubated, and transferred to recovery room in stable condition.(b)(6) 2007: (b)(6) hospital.Operating room information record.Asa class: 3.Diagnosis: pre-op: incisional hernia recurrent.Post-op: same.Procedure: recurrent incisional herniorrhaphy with goretex patch.Surgeon: pollock, md.Implant sticker.Gore mycromesh® biomaterial.Ref catalogue number: 1mym07.Lot batch: 05007165.W.L gore & associates.The records confirm a gore® mycromesh® biomaterial (1mym07/05007165) was implanted during the procedure.Explant preoperative complaints: n/a.Explant procedure: (b)(6) healthcare, (b)(6), md: abdominal wound exploration, removal of foreign body gore-tex graft.Explant date: (b)(6) 2010 (hospitalization unknown).Surgeon: (b)(6), do.Assistant (b)(6), pa-c.Preoperative diagnosis: chronic drainage, umbilical area status post hernia repair suspected foreign body.Postoperative diagnosis: infected gore-tex graft.Anethesia: general.Drains: none.Estimated blood loss: minimal.Gross findings: examination of the umbilical area revealed the presence of chronic drainage.There was no odor to it.The patient was informed that her umbilical skin would be removed.After tracing this tract all again it was evident that this gore-tex graft was the source and it was completely removed.Description of procedure: with the patient on the operating room table in the supine position under general anesthesia, she was prepped and draped in the usual sterile manner.A transverse elliptical incision was made around the umbilicus.The sinus tract was identified and followed all the way down to the level of the gore-tex graft.The graft was then carefully removed from the fascia along with all sutures.After this was accomplished, there was an obvious small defect, but enough fibrous tissue to be hopeful that the hernia would not recur.After this was accomplished, some arista was placed into the wound.The wound was closed by placing 2 retention sutures first then closing subcutaneous tissue with 2-0 vicryl suture and then closing the skin with clips and trying the retention sutures over bumpers.Instrument and sponge counts were correct.The gore-tex graft was completely removed.The patient tolerated the procedure well.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.The gore® mycromesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." it should be noted that the gore® mycromesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6) 2007 whereby a gore® mycromesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: continued drainage, additional surgeries, foreign body response, fistula, abdominal wall reconstruction, adhesions, surgery to remove mesh, partial small bowel obstruction, adhesions to small intestine.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code 2 for manufacturing and sterilization evaluation.Conclusions code remains unchanged.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2007: (b)(6) hospital.(b)(6), md.History and physical.Chief complaint: hernia.History: recent complaints of pain in the abdomen with nausea and vomiting and found to have recurrence of incisional hernia with more frequent pain and discomfort.Medical history significant for diabetes mellitus, on glucophage, asthma, arthritis and obesity.Abdominal exam: obese , incarcerated incisional hernia to right of previous repair.Impression: recurrent incisional herniorrhaphy with gortex.(b)(6) 2007: (b)(6) hospital.(b)(6), md.Discharge summary.Principal diagnosis: recurrent incisional hernia.Secondary diagnosis: morbid obesity and non insulin dependent diabetes mellitus.History: postoperatively, the patient was up and washed herself and tolerated clears first day postop.The patient's diet was advanced, and the patient was discharged home and will follow up in my office in 2 weeks.¿ explant preoperative complaints: (b)(6) 2010: (b)(6) hospital.Laboratory.Fasting glucose [no insulin]: 335 [high].(b)(6) 2010: general surgery.(b)(6), do.Office visit/report of findings to primary care physician.Patient states that she has had two years of continued drainage from her umbilical region.She relates that she had a ventral hernia repair on three occasions and then post operatively later developed drainage.Abdominal exam: obese.Drainage from the umbilical area with induration present.Healed scars.Assessment: foreign body responds to a suture or rejection of mesh.Plan: exercise the umbilical area and explore the region in the hopes that she will be able to heal.Also it may be necessary to remove mesh and this would heal by secondary intention.Explant procedure: (b)(6) healthcare, (b)(6), do: abdominal wound exploration, removal of foreign body gore-tex graft.Implant: arista ah.Explant date: (b)(6) 2010 (hospitalization (b)(6) 2010).Implant sticker: arista ah.Medafor.Relevant medical information: (b)(6) 2010 - (b)(6) 2010: (b)(6) healthcare.Inpatient admission.(b)(6) 2010: illegible signature.Consultation.History of present illness: presented tonight with abdominal pain for two hours.Reports having open ventral hernia repair on (b)(6) 2010 and discharged home.At 4:00 pm she ate crackers and cheese however promptly nauseous and vomiting.Abdominal pain decreased in intensity with pain medication.Impression/plan: abdominal pain status post ventral hernia repair.Discussed case with dr.(b)(6).Admit for observation, iv fluids, pain management, nothing by mouth and serial abdominal exams.(b)(6) 2010: (b)(6), md.Consultation for diabetes management.Recently seen by outpatient endocrinology in (b)(6) 2010 and changed from lantus to u-500 insulin with improvement.Will continue with sliding scale with humalog.Also: ¿ventral hernia with some possible wound infection present, some serous discharge.Although her white cell counts normal, she does have some low-grade fevers.I am going to place her on empiric iv antibiotics with levaquin and flagyl due to her above allergies.¿ (b)(6) 2010: (b)(6), do.Discharge summary.Discharge diagnoses: abdominal pain, ileus.There was no obstructing hernia.Asthma, morbid obesity, depressive disorder, and hyperlipidemia.¿the patient is a 53-year-old black female admit ed to my service after having been discharged earlier in the day from the outpatient surgical department.She had been admitted because of abdominal pain.She had a gore-tex graft that was infected for several years and removed by myself in the operating room.She was discharged home only to come back saying she was having severe pain.Examination on the cat scan was reported as having a potential hernia.Her abdomen at time of my exam on (b)(6) 2010, in the early morning hours showed a left abdomen that was tender, difficult to assess.Her blood work was normal.The surgical pa also saw the patient for me on the early morning hours of (b)(6) 2010, and noted that she was diffusely tender, hypoactive bowel sounds, and her white count was 11,000.I evaluated the patient in the early morning hours of (b)(6) 2010.She complained of pain in the left upper side.She had some nausea and vomiting.Her white count was pending at the time.She has had 3 previous surgeries for hernia and now 2 meshes had been removed.She possibly may have had hernia on cat scan, but it is totally nonobstructing at this time.I will review the films with dr.(b)(6) and i did saw on (b)(6) 2010, which revealed no obstructing hernia and there was a hold on the exploration of the abdominal wall.Antibiotics were started by the hospitalists service who followed the patient during her stay.On (b)(6), 2010, she looked better.She had no hernia.She had no perforation.Her films were reviewed.She still had some distended small bowel.She had air in her colon.She passed very little gas up to (b)(6) 2010.Her wound was clean and soft.She had no peritoneal signs.On (b)(6) 2010, she felt better.Her films were basically the same.I felt that this time the patient had an ileus and would get better with time.On (b)(6) 2010, she was alert.This was the best that she looked during her stay.She complained of some indigestion.Her ileus was improving.On (b)(6), 2001, she complained of some nausea and vomiting after starting liquids.Her abdomen remained benign.Her antibiotics were stopped.She was encouraged to cut down on her iv narcotics.On (b)(6) 2010, she was taking narcotics.She had no nausea or vomiting.She had no pain.She was passing flatus.I was about to do a contrast study on (b)(6), 2010, but i received a phone call that her film was now completely normal.The remainder of her hospital stay was uneventful.She was able to slowly start taking fluids and liquids and i was able to discharge her on (b)(6), 2010 with a normal x-ray and her feeling much better.She was discharged home with her normal medications and follow up with me on an outpatient basis.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® mycromesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
Additional Manufacturer Narrative
H6: updated investigation conclusions: d15: cause not established.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® mycromesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.